Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 241, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1996, 1:08 AM MDT for Hamilton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1996, 1:08 AM MDT (07:08 UTC)
- Expired
- Jun 22, 1996, 2:10 AM MDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2938 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 220708 SVRDDC KSC075-220810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 208 AM CDT SAT JUN 22 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 210 AM MDT (310 AM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN HAMILTON COUNTY AT 104 AM MDT (204 AM CDT)...DOPPLER RADAR AND SPOTTER REPORTS INDICATED SEVERE THUNDERSTORMS CONTINUED OVER SOUTHERN HAMILTON. THE STRONGEST STORMS WERE LOCATED 4 MILES WEST OF KENDALL OR 4 MILES SOUTHEAST OF SYRACUSE. OTHER SEVERE THUNDERSTORMS EXTEND SOUTHWEST FROM THERE TO THE COLORADO BORDER OR 15 MILES SOUTHWEST OF SYRACUSE. LAW ENFORCEMENT REPORTS INDICATED THESE STORMS HAVE PRODUCED UP TO GOLFBALL SIZED HAIL. THE STORMS CONTINUE TO MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. QUARTER TO GOLFBALL SIZED HAIL FELL 8 MILES SOUTH OF SYRACUSE AT 1249 AM MDT. THE STORMS WILL ALSO CONTINUE TO DROP VERY HEAVY RAIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR ZOF YOUR HOME OR BUSINESS. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. SEARCY/STOUT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jun 21, 2:55 PM MDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT FRI JUN 21 1996
FORECAST CHALLENGE IS TRW CHANCE TNGHT IN N AND TOMORROW NIGHT AND
SUNDAY IN NW.
CONVECTION IN COLORADO AT 20Z IN ASSOCIATION WITH S/W AROUND
PERIPHERY OF UPPER HIGH WILL PROBABLY SHIFT SLIGHTLY S OF E
INTO THE CENTRAL PLAINS AND MAY CLIP OUR NORTHERNMOST CWA
COUNTIES TNGT. FWC POP AT RSL IS 30 AND ETA AVN GRIDDED DATA DO
INDICATE SLIGHTLY COOLER 70H TEMPS AND HIGHER THETA E THAT AREA.
WENT WITH SLIGHT CHC N TNGT.
KEPT 20 POP TRW SATURDAY IN SAME AREA FOR SIMILAR REASONING AND
STATIONARY FRONT MAY DRIFT FARTHER S INTO NRN KANSAS DUE TO
TONIGHTS CONVECTION.
DDECIDED TO PUT 20 POP SAT NGHT NW COUNTIES DUE TO MODELS INDICATING
SOME EROSION OF UPPER HIGH AND SLIGHTLY COOLER TEMPS ALOFT.
LEFT OUT POP ON SUNDAY AS AVN INDICATING SOME STRENGTHENING AGAIN
OF UPPER HIGH AND FWC POPS SO LOW.
WENT LOWER TNGT ON MINS THEN LAST NIGHT DUE TO LOWER DEW POINTS
AND PROBABLY LESS WIND. WENT WITH PERSISTENCE SATURDAY AND SUNDAY.
DDC 068/097 072/097 070 000
GCK 067/099 072/099 069 001
EHA 066/101 069/101 068 001
LB6L 068/098 072/098 070 00-
HYS 070/098 073/098 072 222
P28 072/102 073/101 073 000
CICCONEIn the hours before
Special weather statement, Jun 21, 11:51 PM MDT, 1 hour 17 minutes before
KSZ030-043-044-045-062-063-064-074-075-076-077-078-084-085-086- 087-088-220615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1249 AM CDT SAT JUN 22 1996 ...SEVERE THUNDERSTORM WATCH #660 CANCELLED FOR PORTIONS OF WESTERN KANSAS... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: STANTON...MORTON...KEARNY...GRANT...STEVENS...SCOTT...LANE... FINNEY...HASKELL...SEWARD...GRAY...MEADE...TREGO...NESS... HODGEMAN...FORD...CLARK. PARKIN
Local storm report, Jun 22, 12:55 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...PART 1
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
154 AM CDT SAT JUN 22 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM JOHNSON KS WIND DAMAGE
06/21/96 STANTON NUMEROUS POWER LINES DOWN
0816 PM JOHNSON KS 70 MPH TSTM GUST
06/21/96 STANTON REPORTED BY AGTAP SPOTTER
0817 PM 9 SSW KENDALL KS 84 MPH TSTM GUST
06/21/96 HAMILTON REPORTED BY WIND EQUIPMENT
0819 PM JOHNSON KS .75 INCH HAIL
06/21/96 STANTON
0825 PM 2 SW RICHFIELD KS 60 MPH TSTM GUST
06/21/96 MORTON
0830 PM 17 WSW LAKIN KS 83 MPH TSTM GUST
06/21/96 KEARNY REPORTED BY WIND EQUIPMENT
0830 PM 4 W RICHFIELD KS .75 INCH HAIL
06/21/96 MORTON .75 INCH RAIN IN 25
MINUTES
0831 PM 8 N BIG BOW KS 75 MPH TSTM GUST
06/21/96 STANTON 4 INCH DIA LIMBS DOWN
0840 PM 10 E ULYSSES KS .88 HAIL
06/21/96 GRANT
0840 PM 10 E ULYSSES KS 60 MPH TSTM GUST
06/21/96 GRANT
0857 PM LAKIN WHITE ARPT KS 71 MPH TSTM GUST
06/21/96 KEARNY
0902 PM HOLCOMB KS 60 MPH TSTM GUST
06/21/96 FINNEY
0910 PM 8 NE HICKOK KS 82 MPH TSTM GUST RECORDED
06/21/96 GRANT BY WIND EQUIPMENT. SHINGLES
OFF HOUSE
0915 PM 15 S GARDEN CITY KS 80 MPH TSTM GUST ON HWY 83
06/21/96 FINNEY
0917 PM 3 SSW SUBLETTE KS 60 MPH TSTM GUST
06/21/96 HASKELL
0920 PM 2 W ULYSSES KS WIND DAMAGE
06/21/96 GRANT ROOF BLOWN OFF A BOWLING
ALLEY. POWER LINES DOWN
0930 PM 1 NE GARDEN CITY KS .88 INCH HAIL
06/21/96 FINNEY 60 MPH WIND
0930 PM 11 NNE SUBLETTE KS WIND DAMAGE
06/21/96 HASKELL 6 INCH DIA TREE LIMBS DOWN
POWER LINES DOWN
0935 PM 15 NNW LIBERAL KS NON TSTM WINDS
06/21/96 SEWARD OUTFLOW FROM DISTANT
THUNDERSTORMS
0938 PM GARDEN CITY KS 101 MPH TSTM GUST
06/21/96 FINNEY MEASURED BY WIND EQUIPMENT
ON THE NORTHEAST SIDE OF
TOWN
0945 PM 5 NNW MONTEZUMA KS 63 MPH TSTM GUST
06/21/96 GRAY
0946 PM 1 NW PIERCEVILLE KS 60 MPH TSTM GUST
06/21/96 FINNEY
0953 PM CIMARRON KS 60 MPH TSTM GUST...POWER OUT
06/21/96 GRAY
0952 PM 5 S INGALLS KS 62 MPH TSTM GUST
06/21/96 GRAY
0955 PM SATANTA KS NON TSTM WINDS
06/21/96 HASKELL HIGH WIND BEHIND EXITING
STORMS - WAKE LOW
1000 PM SUBLETTE KS WIND DAMAGE
06/21/96 HASKELL NUMEROUS REPORTS OF POWER
LINES DOWN...TREES DOWN
AND BUILDING DAMAGE
1009 PM 3 NW BEELER KS 84 MPH TSTM GUST
06/21/96 NESS ALSO HAD HAIL
1009 PM 3 NW BEELER KS 1 INCH HAIL
06/21/96 NESS
1012 PM 3 WNW DODGE AIRPORT KS 80 MPH TSTM GUST
06/21/96 FORD
1016 PM KALVESTA KS 101 MPH TSTM GUST
06/21/96 FINNEY 8 INCH DIA TREES DOWN.
POWER LINES DOWN.
1019 PM DODGE CITY KS WIND DAMAGE
06/21/96 FORD WINDOWS BROKEN BY HIGH
WIND
1025 PM 11 WNW JETMORE KS 70 MPH TSTM GUST
06/21/96 HODGEMAN
1026 PM 14 W JETMORE KS WIND DAMAGE
06/21/96 HODGEMAN OUTBUILDING DESTROYED BY
HIGH WIND
1050 PM 15 SE NESS CITY KS 70 MPH TSTM GUST
06/21/96 NESS COUNTY
1020 PM 14 W JETMORE KS 70 MPH TSTM GUST
06/21/96 HODGEMAN
1027 PM JETMORE KS 61 MPH TSTM GUST
06/21/96 HODGEMAN REPORTED BY WEATHER LAB
1041 PM JETMORE KS 95 MPH TSTM GUST
06/21/96 HODGEMAN REPORTED BY KSN WEATHER
LAB...SUSTAINED WIND OF 80
MPH. POWER LINES DOWN...SEMI
OVERTURNED.
1053 PM NESS CITY KS 60 MPH TSTM GUST
06/21/96 NESS
1058 PM 11 NNW BURDETT KS 70 MPH TSTM GUST
06/21/96 PAWNEE
1115 PM OFFERLE KS 60 MPH TSTM GUST
06/21/96 EDWARDS
1115 PM LEWIS KS 60 MPH TSTM GUST
06/21/96 EDWARDS
1116 PM 1 E RUSH CENTER KS TORNADO
06/21/96 RUSH REPORT OF A POSSIBLE
TORNADO
1122 PM BURDETT KS 62 MPH TSTM GUST
06/21/96 PAWNEE REPORT BY WIND EQUIPMENT
1140 PM JETMORE KS 60 MPH TSTM GUST
06/21/96 HODGEMAN WAKE LOW WIND BEHIND
EXITING STORMS
1141 PM 14 SSW SYRACUSE KS 1 INCH HAIL
06/21/96 HAMILTON REPORT BY AGTAP
1143 PM JETMORE KS NON TSTM WINDS
06/21/96 HODGEMAN HIGH WIND IN THE WAKE LOW
AREA BEHIND EXITING
THUNDERSTORMS
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:45 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 21, 6:55 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| Jun 21, 7:13 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jun 21, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 49 min |
| Jun 21, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Jun 21, 7:30 PM MDT | Severe Thunderstorm Warning | DDC | Grant | 50 min |
| Jun 21, 7:55 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 60 min |
| Jun 21, 8:02 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 28 min |
| Jun 21, 8:05 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
| Jun 21, 8:11 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 64 min |
| Jun 21, 8:12 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
| Jun 21, 8:16 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 64 min |
| Jun 21, 8:40 PM MDT | Tornado Warning | DDC | Gray | 50 min |
| Jun 21, 8:50 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 60 min |
| Jun 21, 9:07 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman, Lane, Ness | 63 min |
| Jun 21, 9:10 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| Jun 21, 9:20 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 21, 9:29 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Jun 21, 9:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Jun 21, 9:43 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 21, 9:58 PM MDT | Severe Thunderstorm Warning | DDC | Rush | 62 min |
| Jun 21, 10:15 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 45 min |
| Jun 21, 10:23 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 21, 10:31 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jun 21, 10:44 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Jun 21, 11:00 PM MDT | Severe Thunderstorm Warning | DDC | Rush | 55 min |
| Jun 21, 11:07 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 48 min |
| Jun 21, 11:28 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jun 22, 12:18 AM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jun 22, 5:37 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.